Alert archive / South Carolina / Lake Wind Advisories in 2018

Lake Wind Advisory 13, NWS Charleston, SC

October 20, 2018Berkeley County, South Carolina

NWS Charleston, SC issued this lake wind advisory at Oct 20, 2018, 7:18 AM EDT for Berkeley County, South Carolina. It took effect at Oct 20, 2018, 10:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 7:18 AM EDT (11:18 UTC)
In effect from
Oct 20, 2018, 10:00 PM EDT
Expired
Oct 21, 2018, 2:00 PM EDT
In force
16 hr
Issued by
NWS Charleston, SC

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS72 KCHS 201118
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
718 AM EDT Sat Oct 20 2018

SCZ045-201930-
/O.CAN.KCHS.WI.Y.0005.181021T0200Z-181021T1800Z/
/O.NEW.KCHS.LW.Y.0013.181021T0200Z-181021T1800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
718 AM EDT Sat Oct 20 2018

...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
EDT SUNDAY...

The National Weather Service in Charleston has issued a Lake Wind
Advisory, which is in effect from 10 PM this evening to 2 PM EDT
Sunday. 

* WINDS...Northwest 20 to 25 knots with a few gusts up to 30  
  knots.

* WAVES...2 feet, highest over eastern and southern portions of 
  the lake.

* TIMING...The strongest winds will be between Midnight and Noon.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
5 follow-up statements
749 
WWUS72 KCHS 201915
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
315 PM EDT Sat Oct 20 2018

SCZ045-210400-
/O.CON.KCHS.LW.Y.0013.181021T0200Z-181021T1800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
315 PM EDT Sat Oct 20 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 2 PM EDT SUNDAY...

* WINDS...Northwest 20 to 25 knots.

* WAVES...2 feet, highest over eastern and southern portions of 
  the lake.

* TIMING...The strongest winds will be between midnight and noon.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
968 
WWUS72 KCHS 210142
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
942 PM EDT Sat Oct 20 2018

SCZ045-210945-
/O.CON.KCHS.LW.Y.0013.181021T0200Z-181021T1800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
942 PM EDT Sat Oct 20 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT SUNDAY...

* WINDS...Northwest increasing to 15 to 20 knots with gusts up to
  25 knots.

* WAVES...Building up to 2 feet, highest over eastern and 
  southern portions of the lake.

* TIMING...The strongest winds will be between 2 am and noon.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
323 
WWUS72 KCHS 210743
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
343 AM EDT Sun Oct 21 2018

SCZ045-211545-
/O.CON.KCHS.LW.Y.0013.000000T0000Z-181021T1800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
343 AM EDT Sun Oct 21 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...North 15 to 25 knots with a few gusts up to 30 knots.

* WAVES...Building up to 2 feet, highest over eastern and 
  southern portions of the lake.

* TIMING...The strongest winds will be prior to midday.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
709 
WWUS72 KCHS 211404
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
1004 AM EDT Sun Oct 21 2018

SCZ045-211800-
/O.CON.KCHS.LW.Y.0013.000000T0000Z-181021T1800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
1004 AM EDT Sun Oct 21 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...North 15 to 25 knots.

* WAVES...1 to 2 feet, highest over eastern and southern portions
  of the lake.

* TIMING...Through early afternoon.

* IMPACTS...Strong winds and rough waves on Lake Moultrie will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners on Lake Moultrie should use extra caution since strong
winds and rough waves can overturn small craft.

&&

$$
069 
WWUS72 KCHS 211758
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
158 PM EDT Sun Oct 21 2018

SCZ045-211900-
/O.EXP.KCHS.LW.Y.0013.000000T0000Z-181021T1800Z/
Inland Berkeley-
Including the cities of Goose Creek and Moncks Corner
158 PM EDT Sun Oct 21 2018

...LAKE WIND ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...


$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Oct 20, 4:59 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 20, 4:59 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
459 AM EDT Sat Oct 20 2018

.SYNOPSIS...
A cold front will approach from the west today and move through
the area early tonight. High pressure will then prevail into
the middle of next week. A low pressure system should approach
the Southeast U.S. next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Pre-dawn: Dry weather has prevailed overnight with a few areas
of stratocu and plenty of high thin clouds noted on satellite
imagery. The region that appears primed for some late night fog
extends into portions of southeast GA to the south of I-16. Much
of the latest guidance suggests the highest probs will be along
and south of Altamaha River. We continue to mention patchy fog
in this area. Temps will fall only to the mid 60s most locations.

Today: A energetic digging mid level short wave will carve out
a sharp trough from the upper Midwest to the Ohio Valley today.
Our region will see falling upper heights and low level offshore
flow as a result. A cold front will advance through the mountains
this morning, nearing our forecast area late in the day. Ahead
of the front, a band of enhanced moisture between 850 MB and
500 MB will shift from northeast GA to northeast SC prior to
sunset. Along and just ahead of the deepest moisture pool,
scattered showers should break out and sweep eastward brushing
our northwest and far north tier of GA/SC zones. This is where
we have 30/40 POPs this afternoon. Elsewhere we maintained
slight chance to low-end chance of showers. The deep layered
west flow looks to be a strong limiter for significant convective
coverage as it moves east toward the coast. Instability progs
continue to suggest tstms are unlikely ahead of the front,
especially since boundary layer CAPE and low level moisture
convergence diminish after 18Z. Despite the downsloping flow and
warm pre-frontal environment, dipping mid level heights and
increase in afternoon cloud cover suggest that our high temps
should be in the ballpark.

Tonight: Any isolated showers after sunset will give way to dry
weather overnight. A strong cold front will rapidly move offshore
this evening, followed by a solid low level cold air advection
regime after midnight. Northwest winds will shift north late and
become gusty at times, especially along the lakes and coastal
areas. Temps will fall into the 50s along areas by sunrise with
a few upper 40s possible northwest tier adjacent to the SC
Midlands and the CSRA. Skies will clear rapidly by midnight in
tandem with the overnight uptick in breezes.

Lake Winds: We have hoisted a Lake Wind Advisory for Lake Moultrie
in Berkeley County SC from late evening into the overnight per
collaboration with WFO CAE. Steep low level lapse rates over the
warm lake waters will promote frequent gusts in the 25-30 kt range
later tonight. Winds will subside later Sunday morning and early
afternoon.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday and Monday: The axis of a high amplitude trough of low
pressure in the mid/upper lvls will quickly exit off the Northeast
coast to start off the week while a flattened ridge of high pressure
remains over the southern Gulf of Mexico and Florida. At the sfc,
dry and cool high pressure will prevail with a north/northeast flow
over the area. That pattern suggests temps much cooler than previous
days with highs only peaking in the mid/upper 60s Sunday despite a
full sun. Sunday night lows will likely be the lowest of the season
thus far under clear skies with temps that dip into the low/mid 40s
away from the coast. Temps will be slow to rebound on Monday as the
center of sfc high pressure begins to slide off the Mid-Atlantic
coast, but conditions will remain dry and gradually warm as high
pressure modifies over the Southeast United States and the sfc flow
turns northeast. In general, temps should approach the upper 60s to
lower 70s Monday afternoon while a few locations peak in the middle
70s near the Altamaha River in Southeast Georgia. Monday night lows
will be considerably warmer than the previous night, ranging into
the low/mid 50s away from the coast.

Tuesday...A weak coastal trough should begin to develop just off the
Southeast South Carolina and Southeast Georgia coast as we head into
the middle of next week. Conditions favor a few showers drifting
onshore within a northeast/east flow during the afternoon. Although
cloud cover is anticipated to increase over the area, sfc temps
should continue to warm into the mid 70s over most areas. Greatest
chances of precip should occur across coastal Southeast Georgia
where moisture content is deeper and the flow is more directly
onshore.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Conditions will remain mostly dry through the middle of next week,
especially inland where high pressure persists over the Southeast
United States. However, a few showers associated with a weak coastal
trough could drift onshore (mainly over Southeast Georgia) on
Wednesday, before shower chances increase with a more direct onshore
flow by Thursday. Latest guidance is becoming slightly more in
agreement that a low pressure system will shift over the northern
Gulf of Mexico mid to late week, then pass over northern Florida and
near the Southeast coast this weekend as high pressure attempts to
hold over the area inland. The exact track and strength of the
system will be the primary contributors to how much rainfall is
experienced over the area next weekend, but PWATs between 1.5 to 2.0
inches suggests greater coverage and amount of precip near coastal
areas (especially across Southeast Georgia) as the system gains
latitude and deepens along/near the coast late weekend. In regards
to temps, highs should range in the mid 70s Wednesday before clouds
and increasing shower chances keep max temps in the upper 60s inland
and north to around 70 near the coast Thursday, Friday and Saturday.
Overnight lows should generally range in the mid/upper 50s inland to
lower 60s along the immediate coast.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
KCHS: VFR.

KSAV: VFR for much of the period. Risk for low cigs and possibly
vsbys will occur just before daybreak as some clearing coupled
with light winds could produce shallow ground fog and stratus.
Short term guidance is leaning more towards VFR conditions, so
maintained SCT cloud layers at 400 ft for now. May consider
adding cigs/vsbys later tonight but not enough evidence at this
time to intro IFR conditions.

Extended Aviation Outlook: VFR conditions are expected at both CHS
and SAV terminals through the middle of next week.

&&

.MARINE...
Offshore flow will gradually increase over the waters today
ahead of a cold front but the environment is unfavorable for
mixing and speeds should top out in the 15-20 kt range by late
afternoon. Seas 3 ft or less near shore and 3-4 ft offshore.

Big changes tonight as a strong cold front sweeps offshore.
Winds will veer to northwest and eventually north overnight as
low level cold air advection builds over the warm Atlantic
waters. We contemplated a Gale Watch for Charleston Waters
and GA waters beyond 20 NM, however the highest potential for
frequent gusts to 35 kt extended only across fringe waters
mainly north of the Charleston Pilot corridor and certainly
beyond 20 NM. It is still possible a Gale Warning may be
required at some point if other models begin coming in line
with the 00Z NAM model. Seas will build overnight to 4-6 ft
near shore and 6-8 ft over outer GA waters.

Sunday through Thursday: Fairly strong cold air advection associated
with high pressure building from the north/northwest behind a
departing cold front along with an enhanced pressure gradient will
support the continuation of Small Craft Advisories over all coastal
waters Sunday morning before conditions slowly improve Sunday
afternoon into Sunday night. In general, north winds should gust
upwards to 25-30 kts over all waters while seas build up to 6-8 ft,
highest in northern South Carolina and offshore Georgia waters. A
few wind gusts could approach Gale force in northern South Carolina
and offshore Georgia waters Sunday morning, but the overall duration
and coverage should remain too short/small to support a Gale
Warning. The pressure gradient is then expected to weaken later
Sunday, supporting winds that remain 15-20 kt or less and seas that
subside to 3-5 ft Sunday night. Expect conditions to gradually
improve and remain below Small Craft Advisory levels into the middle
of next week as a weak coastal trough develops off the Southeast
South Carolina and Southeast Georgia coast. However, the persistent
northeast flow should allow seas to slowly build during the later
half of the week and thus Small Craft Advisories could be needed
over most waters starting Thursday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Wind Advisory from 10 PM this evening to 2 PM EDT Sunday for
     SCZ045.
MARINE...Small Craft Advisory from midnight tonight to 5 PM EDT Sunday
     for AMZ350-352-354.
     Small Craft Advisory from midnight tonight to 11 PM EDT Sunday
     for AMZ374.
     Small Craft Advisory from midnight tonight to 2 PM EDT Sunday
     for AMZ330.

&&

NEAR TERM...
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB
MARINE...DPB
Hazardous weather outlook, Oct 20, 5:01 AM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
501 AM EDT Sat Oct 20 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>052-210915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
501 AM EDT Sat Oct 20 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-210915-
Inland Berkeley-
501 AM EDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 4:00 AM EDTWind AdvisoryCHSBerkeley3 hr
Oct 20, 4:02 AM EDTSmall Craft AdvisoryCHS42 hr
Oct 20, 4:23 PM EDTSpecial Marine WarningCHS67 min

Nearby

Lake Wind Advisories in South Carolina, 2018Every lake wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.